Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 122, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2003, 8:04 PM CDT for Douglas County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2003, 8:04 PM CDT (01:04 UTC)
- Expired
- Apr 28, 2003, 9:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Douglas County, MO
The radar
The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2575 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
499 WUUS53 KSGF 290104 SVRSGF MOC067-290200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 803 PM CDT MON APR 28 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN MISSOURI * UNTIL 900 PM CDT * AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES EAST OF DOGWOOD...OR 8 MILES NORTHWEST OF AVA...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AVA BY 820 PM CDT. THE TOWNS OF BRUSHYKNOB...DRURY AND VANZANT ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3709 9292 3682 9293 3680 9209 3706 9209 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:14 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Apr 28, 3:14 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 314 PM CDT MON APR 28 2003 IN THE SHORT TERM...FRONTAL BOUNDARY HAS PUSHED SOUTHEAST KANSAS AND SOUTHERN MO. BOUNDARY IS PRESENTLY RUNNING ALONG OR JUST SOUTH OF INTERSTATE 44. TEMPERATURES/DEWPOINTS SOUTH OF THE BOUNDARY IN THE UPPER 70S/LOWER 60S. THIS HAS BEEN MORE THAN ENOUGH TO OVERCOME CAP AT 900MB THAT WAS ON THE KSGF 12Z SOUNDING. CAPES OFF THE MESO ETA ABOUT 2500 J/KG WITH LIS -7 TO -9. SHEAR PROFILE FAIRLY WEAK...SO LOOKING AT SCATTERED MULTICELL SEVERE STORMS FOR THE REST OF THE AFTERNOON AND THIS EVENING...WITH FAVORED AREAS ALONG EITHER THE SYNOPTIC SCALE BOUNDARY OR ANY SMALLER SCALE BOUNDARIES THAT WILL DEVELOP WITH CONVECTION. BASED THE SHORT TERM FORECAST PRIMARILY ON THE ETA IN THE SHORT TERM. FRONT WILL MEANDER AROUND THE AREA THROUGH TOMORROW BUT SHOULD LIFT BACK TO THE NORTH WEDNESDAY AS CANADIAN HIGH OVER THE UPPER MIDWEST SLIDES EAST AND STORM SYSTEM OVER WESTERN KS DEEPENS IN RESPONSE TO A VIGOROUS SHORTWAVE MOVING INTO THE CENTRAL ROCKIES. THIS STORM SYSTEM LIFTS NORTHEAST INTO WESTERN IA WED NIGHT. COLD FRONT THAT EXTENDS SOUTH OF THIS LOW WILL MOVE THROUGH THE AREA THU. PRESENT FORECAST HAS A PRETTY GOOD HANDLE ON PRECIPITATION TIMING AND I HAVENT MADE MANY ADJUSTMENTS. MAIN CONCERN FOR WED AND THU ARE THAT AREA MAY BE CAPPED FOR A GOOD PORTION OF THAT TIME...BUT BELIEVE SURFACE CONVERGENCE ALONG THE FRONT AND LOWERING MIDLEVEL HEIGHTS WILL BE ABLE TO OVERCOME THE CAP FROM BELOW AND ABOVE...SO HAVE RETAINED RAIN/THUNDER CHANCES FOR WED NIGHT AND THU. ...EXTENDED FORECAST DISCUSSION... FRONT WILL PUSH THROUGH THE AREA THU AS SHORTWAVE MOVES THROUGH THE NORTHERN PLAINS. HIGH PRESSURE BUILDS INTO THE AREA FRI AND SAT. PRESENT FORECAST HAS A GOOD HANDLE ON THIS. ADDED RAIN CHANCES TO LATE DAY 6 AND DAY 7 (SUNDAY NIGHT AND MONDAY). BOTH THE ECMWF AND 00Z GFS MOVE A STRONG STORM SYSTEM INTO THE PLAINS LATE IN THE WEEKEND. GFS IS ESPECIALLY IMPRESSIVE WITH THIS SYSTEM BY MONDAY. .SGF... MO...NONE. KS...NONE. DSA
Hazardous weather outlook, Apr 28, 1:00 PM CDT, 7 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON APR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED SEVERE THUNDERSTORMS WITH ONE INCH HAIL AND WIND GUSTS OF 60 MPH. AREAS AFFECTED AND TIMING: THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ALONG AND SOUTH OF A FRONTAL BOUNDARY THAT EXTENDS FROM JUST SOUTH OF CHANUTE KANSAS EAST TO BOLIVAR AND SALEM. THE SEVERE THREAT TIMING WILL BE FROM 2 TO 10 PM. DISCUSSION: A SLOW MOVING FRONT WILL REMAIN OVER THE AREA THIS AFTERNOON AND THIS EVENING...EXTENDING FROM SOUTHEAST KANSAS INTO SOUTH CENTRAL MISSOURI. DAYTIME HEATING AND INCREASED LOW LEVEL MOISTURE SOUTH OF THE FRONT HAS CAUSED THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE...ESPECIALLY OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SURFACE BOUNDARY THIS AFTERNOON AND CONTINUE THIS EVENING. THE MAIN STORM THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN TUESDAY AS THE FRONT STARTS TO LIFT BACK TO THE NORTH. A STORM SYSTEM WILL MOVE THROUGH NORTHEAST THROUGH THE CENTRAL PLAINS WEDNESDAY AND INTO IOWA ON THURSDAY. THE COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL BRING THE CHANCE FOR ANOTHER ROUND OF STORMS ON THURSDAY. ANOTHER STORM SYSTEM WILL BRING ADDTIONAL RAIN AND THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE UNFOLDING WEATHER SITUATION THIS AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING...ESPECIALLY ALONG AND SOUTH OF THE FRONTAL BOUNDARY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF DSA
In the hours before
Local storm report, Apr 28, 6:26 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT MON APR 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM WILLOW SPGS MO .88 INCH HAIL
04/28/03 HOWELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 28, 6:31 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT MON APR 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 5 S CABOOL MO 1.75 INCH HAIL
04/28/03 TEXAS WINDSHIELDS BROKEN.
REPORTED BY FIRE AND
RESCUE.Local storm report, Apr 28, 6:40 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT MON APR 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM WILLOW SPGS MO .88 INCH HAIL
04/28/03 HOWELL REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 28, 6:50 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT MON APR 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM 5 NW TWIN BRIDGES MO .75 INCH HAIL
04/28/03 DOUGLAS REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 28, 7:34 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT MON APR 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0721 PM 7 S COLUMBUS KS .75 INCH HAIL
04/28/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 28, 8:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT MON APR 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 5 N VANZANT MO .75 INCH HAIL
04/28/03 DOUGLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0650 PM WILLOW SPRINGS MO WIND DAMAGE
04/28/03 HOWELL NUMEROUS ROOFS OFF OF
HOUSES. POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:20 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 25 min |
| Apr 29, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 61 min |
| Apr 29, 3:55 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 65 min |
| Apr 29, 4:20 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 55 min |
| Apr 29, 6:46 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.